Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
|jboyd - Sun Feb 18, 2007 4:20 pm||
Hi my 21 month old son had C-diff in October caused by antibiotics. I believe that he has a virus now causing diarrhea (which his sister had a week ago) and has had diarrhea several times today. Should I be worried that his C-diff will come back instantly? I have upped his probiotic to twice a day in hopes of repopulating the good bacteria. What would be my signals that the C-diff has returned?
Thank you in advanced,
|Dr. Chan Lowe - Mon Feb 19, 2007 10:03 pm||
C-dif can recur. Various statistics report it to be about a 20% risk. Generally, however, recurrence would not happen four months later after an appropriate treatment. This does NOT, however, mean that it can't recur.
Symptoms of C-dif enterocolitis are generally severe cramping abdominal pain, possibly fever, diarrhea and elevated white blood cell count. It typically does not cause emesis.
If his sister had a similar illness it is probable that this is a viral gastroenteritis. Additionally there are some bacteria that can cause these symptoms, such as salmonella and shigella. The bacterial diarrheas tend to have many (upwards of 10-15) stools per day where as viruses tend to have less, but this is far from a universal rule.
As long as he is staying hydrated and able to drink enough fluid to keep up with the diarrhea it is OK to watch him for a few days to see if he starts to get better. If he is becoming dehydrated, or if he is not getting better he should be evaluated by his doctor. At that point, stool cultures for C-dif and other causes can be done.
Hope this helps.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.